Log in
Pain Concern
25,513 members8,612 posts

Unable to cry!

I am taking 25 Amitriptyline for PHN, I know the drug has side effects - e.g. dry eyes - but I recently have realised that I am unable to cry, upsetting as I have a lot of stress in my life at present and feel a "good cry" would help.

Anyone else on AMI. experience this? and if so what might help? Thanks

21 Replies
oldestnewest

I am on same have dry eyes but in middle of the night my eyes run as if l am cryingonly side affect is weight gain

Reply

Sorry to hear you're suffering too but in a different way. My eyes don't even water optician has told me just to use hypromellose drops - does help but has to be used frequently. lot of folks report weight gain but I am on the thin side and could do with a few extra pounds. we're never happy!

1 like
Reply

Hi there I don't have the dry eyes but do have the weight gain. My husband has dry eyes because of severe Graves disease and what helps him is Thera Tears capsuls and Thera tears drops. Not sure if you can get these where you are but worth a look . Hope things improve for you.

Reply

Thanks for info re. thera tears, have ordered the drops as the capsules are a bit too pricey for me at the moment. Fingers crossed the drops work!!!

Reply

I hope they work for you :-) Let us know how you make out .

Reply

I had this too. My dog died who I loved so much, she was my soul mate, the day came I had to say goodbye and I couldn't cry.....even weeks later. I went to my gp and said I need to cry for her and I can't cry. My go just said we all grieve in different ways and you don't need to cry....n that was it. I had to stop amityrptaline in the end as I had really disturbing nightmares from them.

I can cry again now since stopping them

1 like
Reply

Thanks for reply, know how you feel about your lovely dog. My cat (also soul mate ) died a few years back but I was not on ami. then so had the blessed relief of tears. Agree about the nightmares, and perhaps the time has come to at least taper off, if only I could find an alternative that worked as well with sleep!!!.....and I should love a good weep (sigh, sigh)

Reply

My gp put me on nortryptaline, she said it was an alternative for people who couldn't tolerate amytryptaline. Was on nortryptaline for about 8 years but unfortunately the long term use alongside tramadol caused me to get chronic serotonin syndrome and now have trouble with my brain processing external stimuli!! Had to go through withdrawal of both.

I have 3 cats now! One moved in 3 months after my dog died, he just appeared n moved in and then on the one year anniversary of my dog dying a cat n a 4 week old kitten appeared on my doorstep, I opened the door and they moved in too!! The kitten called spooky cos that was a bit spooky!

1 like
Reply

Meant to say interesting that your doc. said "No need to cry", I wonder if this really is so. If it is will continue with ami. for a bit and try to put up with the vivid dreams ....not always nightmares (though usually) I sometimes have some ordinary interesting dreams which in an odd way I enjoy.

Reply

My dreams were horrible, it upset me that such disgusting things were in my head somewhere to appear as dreams.....god knows where the one where I was forced to eat poo come from.....n that wasn't the worst....the others to vile to write here. They really upset me the day after

Reply

Thanks for replies. Glad you have been good to home the cats . Spooky is a brilliant name. we had 4 cats at one time - all gone to cat heaven now, the last to go was Nicky and he was my pet, actually he was a one person worshiper ...ME! and how I missed him I was his more than he was mine, his grave is at the bottom of our garden and I often go to speak to him when it all gets too much. My husband has Alzheimer's and sometimes I just have to back off. W e are both in our late 70's and don't feel it would be fair to take on another cat, but if one turned up like yours I couldn't say no

Re. the dreams I always have had vivid dreams even as a child and odd that you mentioned the poo one I often dream about toilet matters but none quite so bad as yours thankfully!!! but like you the dreams do persist and can be upsetting

Reply

I'm on the same dose. I hate taking it due to the hangover feeling in the morning & the nightmares. However I'll continue to take it as it (mostly) helps me sleep through all the night pain. The weight gain isn't too pleasant either - but rather that than moaning with pain. (Plus i never step on scales or look in full length mirror!!) Can the doctor maybe try something else? After reading other replies, at least I now know why my eyes are so dry and sore. But unlike yourself I can still shed a tear. Always cranky at myself for bawling, but after reading that you are unable to utilise this release, I see that i am actually lucky to be able to so. Let your GP know. Take care. Rob

Reply

Thanks for reply, keep hoping that something will make me cry and interesting that you still can, it's the sleep issue that I'm worried about losing, but perhaps time has come to be brave and ask doc. about something else.

Reply

I agree re the sleep issue. I spent so much time tossing about, sitting up, getting up and walking around etc etc and then could not function the next day. And two of those days are working days. Even though I now awake with an endep hangover, its much better than the alternative. Let me know how you get on after you talk to GP. I'm also on palexia which is another pain killer that makes me tired. But it is pretty ok painwise. Maybe mention palexia to your doctor. Chin up (or in my case - chinS up!!!). Robbie

Reply

I'm reluctant to talk to doc. as I don't want to be taken of ami. and suffer insomnia again - it's the pits as I think you agree! Of course chin up, best foot forward etc. etc...lots of people worse of !!!

Reply

Yep there sure are some worse than us - but that shouldn't dimish the pain that we feel. Its so damn hard with getting the right meds. I must admit that when i go back to doctor i fret that he will either change meds or alter dose. Its another thing that some people don't understand - the constsnt of trying to adjust to meds. Some of the side effects sre horrendous. I went through a month of full on withdrawals (was on so many opiates my skin turned grey and half the time I didn't know where i was!!). I didn't mean to be flippant re the 'chin up' remark. It just gave me a chance to have a dig at my own double (triple???!) Chins. Actually, I tend to get a bit 'edgy' after hearing it for the third time in one day. Same as 'Hi Rob, you look good today - you must be feeling ok. Can you just do this... do that... blah blah blah'. And i feel like absolute crap, wondering how the hell I am even going to take the next step. While i smile at them on the outside and try to do what they want me to do, inside I'm offering that smirky (healthy) so-and-so a nice cuppa... laced with arsenic!!! Own that pain - you've bloody well earned it!!! (My God, I ramble. Sorry.) ☺

Reply

Rambling not a prob. you've met with a fellow rambler, and I too get bit wearied with being told I'm o.k. when inside not so. My husband has been diagnosed with Alzheimer's and I've been told to remain "cheerful" for his sake , hence the chin (or chins) up quote didn't mean to be flippant - sorry - I too get fed up with being told. Hope you're having a reasonable day is spite of, or perhaps because of, every thing. Cheers

Reply

I have dry eyes anyway it's an age thing - but I do have a very dry mouth in the morning after taking amytriptalene but it goes as the day wears on. Hope this helps you. Take care 😘😘😘

Reply

Hi Foxglove, I have the exact same problem. I take two 25mg of Amitryptiline each night. I lost my mum a year ago and she was extremely ill for 2 years prior and I had wanted and still do want to cry. I have all the emotions but no tears. I take the tablets because of my pain with MS. If I remember correctly I didn't have this problem when on the one tablet but do on the 2.

Reply

Hi mrsboab, sorry to hear you also have prob. I too feel all the emotions but although as I well up

Reply

Sorry to hear you also have the prob. I thought it was emotional as my husband was diagnosed with Alzheimer's a year ago, I also take Vesicare for OAB, another "drying med. which doesn't help. I well up but no tears come. I would love to have a good cry, maybe something will trigger. You are brave to be coping with MS, I had my recent health check and told I am fine . "normal" even. Didn't mention the tears thing to doc.as it seemed trivial when my general health good. If last reply posted ignore as it won't delete - naughty computer!

Thinking of you, love x

Reply

You may also like...